Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 530, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 5, 2004, 6:42 PM CDT for Davison County, Hanson County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2004, 6:42 PM CDT (23:42 UTC)
- Expired
- Sep 5, 2004, 7:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Davison County, SD, Hanson County, SD
The radar
The Sioux Falls radar (KFSD), 111 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 489 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
872 WUUS53 KFSD 052342 SVRFSD SDC035-061-060015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 642 PM CDT SUN SEP 5 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA WESTERN HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 715 PM CDT * AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES WEST OF LOOMIS TO ETHAN MOVING NORTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MITCHELL AROUND 650 PM CDT LOOMIS AROUND 655 PM CDT FULTON AROUND 705 PM CDT THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4378 9836 4350 9793 4384 9772 4385 9809 $$ CJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:30 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Sep 5, 3:30 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT SUN SEP 5 2004 .DISCUSSION... MAIN CHALLENGES WITH THIS FCST ARE IN THE SHORT TERM...AND AGAIN NEXT WEEKEND. LARGE SYSTEM WITH CENTER OF UPPER CIRCULATION IN S CNTRL SD. UPPER TROF HAS MATURED AND IS LIFTING OUT WITH SOME NEG TILT. THE PROBLEM IN THE SHORT TERM IS GOING TO BE THE POTENTIAL FOR SVR CONVECTION OVR THE ERN CWA WITH THE POSSIBILITY OF SOME BRIEF SPINUPS. WELL DEFINED DRY SLOT IS NOW NUDGING NEWD FM CNTRL AND ERN NEB. THOUGHTS ARE...THAT MOST OF THE SPIN UP ACTIVITY WL BE ASSOCIATED WITH THE NOSE OF THE DRY SLOT...WHERE SOME SFC BASED HTG EXISTS. LATEST META RUNS SHOW THIS DRY SLOT CREEPING EWD INTO NW IA THRU THE EVENING HRS. SOME INSTABILIITY EXISTS IN THE LOWEST 2 KM... BUT ABOVE THAT...LAYER BECOMES MORE STABLE. 925-850MB ETA MU CAPES DO POINT AT APPRCHG 2000 J/KG THIS EVENING IN NW IA. DEEP LYR SHEER...BOTH VEERING AND SPEED DOES EXIST IN THE ERN CWA THIS EVENING WITH STRONG MID LVL FLOW. ELSEWHERE...OBVIOUSLY TS WL END WHERE THE DRY SLOT IS STRONGEST...BUT AM CONCERNED THAT AS THE WHOLE SYSTEM MOVES EAST THIS EVENING...THAT SOME REDEVLOPMENT OF SCT SHRA/TS WL OCCUR IN SERN SD AS SOME WK TROWALING MOVES THRU. THIS MECHANISM WL THEN CONT TO LIFT EWD AFTER MIDNIGHT INTO THE FAR ERN CWA. AFTER ALL THIS EXITS...LABOR DAY SHOULD BE A PLEASANT DAY...ALBEIT A BIT BREEZY WITH DRY...WELL MIXED AIR AND A WK S/W PASSING THRU. NW WINDS ARE FAIRLY STOUT ABV THE SFC AND SHOULD HAVE NO TROUBLE COMING DOWN. MIXED ETA H85 TEMPS TO THE MAX WHICH WAS PRETTY CLOSE TO THE GUIDANCE NUMBERS. SFC RIDGE THEN MOVES OVER THE FSD FA MONDAY NIGHT...SLACKENING OFF THE WINDS AND ALLOWING THE TEMPS TO PLUMMET. TUESDAY...MUCH LIGHTER WINDS AND LESS MIXED...AND SHOULD BE VERY PLEASANT TEMP WISE. ON TUE NIGHT...BOTH ETA/GFS POINT TO A VERY WK MID LVL S/W MOVG INTO THIS AREA...LINGERING IN SW MN VERY EARLY WED MRNG. DREW SLGT CHC TS POPS CORRELATED ALONG THE AXIS OF VERY STRONG H85 WAA/FRONTOGENESIS...STRONG LOW LVL JET AND MID LVL LIFT. IN THE EXTENDED...THURSDAY THRU SUNDAY. MAIN STORY IS CONFIDENCE IS LOW. FOR NOW...FOLLOWED THE 00Z GFS ENS MEAN...WHICH IS LESS PRONOUNCED THAN THE OPERATIONAL 00Z GFS IN ITS AMPLITUDE FOR NEXT WEEKEND...BUT STILL WARM AND DRY NONETHELESS. ALL MODELS ARE POINTING TO A STRONG...DIGGING UPPER TROF IN THE WEST COAST ABOUT THURSDAY. HOW THEY LIFT IT OUT IS WHERE THE CHALLENGE ARISES. ECMWF...12Z GFS...AND EVEN THE CANADIAN SPECTRAL TO A CERTAIN DEGREE LIFTS THE WAVE OUT INTO THIS AREA BY THE WEEKEND...BUT MUCH WARMER THAN YDAYS RUNS. THE 00Z ENS KEEPS THE WAVE FURTHER BACK IN THE WRN U.S...KEEPING MIDDLE AMERICA IN A SW FLOW ALOFT...WHICH IS WHAT THE CANADIAN WAS SHOWING YDAY. FUTURE SHIFTS WL REALLY NEED TO MONITOR THE PROGRESS OF THESE SOLNS...AND MAY HAVE TO PUT BACK IN THE CHC OF PCPN FOR SATURDAY OR SUNDAY IF THESE MODELS SETTLE DOWN AND CONSISTENTLY SHOW IT. FOR NOW...KEPT TEMPS AT OR SLIGHTLY ABV MEX NUMBERS...NOT WANTING TO GO TOO CRAZY AS OPERATIONAL H85 TEMPS WOULD SUGGESTS LOTS OF 85 TO 95 FOR NEXT WEEKEND. BUT AGAIN...NOT CONVINCED THAT THE UPPER AMPLITUDE WL BE QUITE THAT STRONG. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF
Hazardous weather outlook, Sep 5, 10:46 AM CDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1046 AM CDT SUN SEP 05 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1046 AM CDT SUN SEP 05 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND A FEW THUNDERSTORMS SHOULD CONTINUE WEST OF THE JAMES RIVER IN SOUTH DAKOTA THIS AFTERNOON AND EARLY EVENING. ANY THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE AND INTENSITY AS THEY MOVE NORTHEAST FROM NEBRASKA...OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST THIS AFTERNOON AND EARLY EVENING. DUE TO A LACK OF DAYTIME HEATING...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT ISOLATED STORMS COULD PRODUCE WIND GUSTS TO 60 MPH AND NICKEL SIZE HAIL...MAINLY SOUTHEAST OF A LINE FROM BROOKINGS TO TYNDALL SOUTH DAKOTA. LOCALLY HEAVY RAIN IS LIKELY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
In the hours before
Local storm report, Sep 5, 3:56 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
356 PM CDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM TORNADO 3 W CORRECTIONVILLE 42.48N 95.84W
09/05/2004 WOODBURY IA PUBLIC
TORNADO TOUCHED DOWN BRIEFLY CAUSING DAMAGE TO FARM OUT
BUILDINGS.
&&
BUSSLocal storm report, Sep 5, 5:37 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
537 PM CDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
&&
MJFLocal storm report, Sep 5, 5:41 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 PM CDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0508 PM TORNADO 4 W SPIRIT LAKE 43.42N 95.19W
09/05/2004 DICKINSON IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED TORNADO ON GROUND NEAR VICKS
CORNER.
0515 PM TORNADO 8 NW SPIRIT LAKE 43.50N 95.22W
09/05/2004 JACKSON MN BROADCAST MEDIA
TORNADO ON GROUND BETWEEN LITTLE SPIRIT LAKE AND HWY 86.
&&
MJFLocal storm report, Sep 5, 6:12 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
612 PM CDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0306 PM TORNADO 4 SW CORRECTIONVILLE 42.44N 95.84W
09/05/2004 WOODBURY IA EMERGENCY MNGR
FIRST REPORT RECEIVED BY EMERGENCY MANGEMENT WAS TORNADO
ON GROUND ABOUT MIDWAY BETWEEN ANTHON AND CORRECTIONVILLE
AT 306 PM. EM REPORTED THAT DAMAGE PATH SHOWS THAT
TORNADO WAS ON THE GROUND FROM JUST EAST OF ANTHON...TO
ABOUT 2 MILES WEST OF CORRECTIONVILLE...TO ABOUT 2 MILES
EAST OF PIERSON WHERE IT LIFTED.
&&
MJFLocal storm report, Sep 5, 6:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM DOWNBURST 5 NW SPIRIT LAKE 43.47N 95.18W
09/05/2004 DICKINSON IA EMERGENCY MNGR
DICKINSON COUNTY EM REPORTS STRAIGHT LINE WIND DAMAGE.
TWO OUTBUILDINGS MOVED OFF OF FOUNDATIONS HIGHLIGHT THE
EVENT.
&&
MJFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 7:21 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 24 min |
| Sep 4, 7:45 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Sanborn | 30 min |
| Sep 4, 8:04 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 26 min |
| Sep 5, 1:52 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.